• Users Online: 367
  • Print this page
  • Email this page


 
 
Table of Contents
LETTER TO THE EDITOR
Year : 2021  |  Volume : 3  |  Issue : 1  |  Page : 20

Varied ophthalmic manifestations in COVID 19 clinical spectrum


1 Department of Cataract, Pediatric Ophthalmology and Strabismus, Aravind Eye Hospital and Post Graduate Institute of Ophthalmology, Puducherry, India
2 Department of Cataract, Cornea and Refractive Services, Aravind Eye Hospital and Post Graduate Institute of Ophthalmology, Puducherry, India

Date of Submission19-May-2021
Date of Acceptance19-May-2021
Date of Web Publication18-Jun-2021

Correspondence Address:
Dr. Bharat Gurnani
Consultant, Department of Cataract, Cornea and Refractive Services, Aravind Eye Hospital and Post Graduate Institute of Ophthalmology, Puducherry - 605 007
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/pajo.pajo_94_21

Rights and Permissions

How to cite this article:
Kaur K, Gurnani B. Varied ophthalmic manifestations in COVID 19 clinical spectrum. Pan Am J Ophthalmol 2021;3:20

How to cite this URL:
Kaur K, Gurnani B. Varied ophthalmic manifestations in COVID 19 clinical spectrum. Pan Am J Ophthalmol [serial online] 2021 [cited 2021 Sep 28];3:20. Available from: https://www.thepajo.org/text.asp?2021/3/1/20/318799



Dear Editor,

The novel coronavirus-19 disease caused by severe acute respiratory syndrome CoV-2, initially thought of as respiratory disease, is now known to affect multiple organs in the human body. Ocular involvement has not been an exception, and recently, worldwide, multifarious ocular manifestations of the virus are increasingly being reported. We read the article by Suvvari and Kumar Kandula with great interest, and we would like to congratulate the authors for doing an excellent review on COVID-19 ocular manifestations and highlighting the spread of the virus through tears.[1] We have few observations and some additional points to add, which we feel will add value to the article.

The authors have correctly highlighted the findings of conjunctivitis and dry eye-associated symptoms. Through a thorough literature review, we found multiple case reports, case series, and review articles related to COVID-19 manifestations. Using search terms “COVID-19” and “ophthalmic manifestations,” we were able to find a total of 153 articles using PubMed Central.

The varied ocular manifestations include ocular surface congestion in the early phase, hemorrhagic or pseudomembranous conjunctivitis, and viral keratoconjunctivitis. Lid manifestations include blepharitis, meibomian gland orifice abnormalities, and lid margin hyperemia/telangiectasia. Orbital manifestations include orbital cellulitis and sinusitis, dacryoadenitis, retro-orbital pain, cerebral sinus thrombosis, and deadly mucormycosis. Retinal manifestations include central retinal vein occlusion, central retinal artery occlusion, acute macular neuroretinopathy, paracentral acute middle maculopathy, Purtscher-like retinopathy, and acute retinal necrosis mimicking HSV, and cytomegalovirus-like picture. Uveal manifestations include episcleritis and serpiginous choroiditis. Neuro-ophthalmic manifestations include papillophlebitis, optic neuritis, Adie's tonic pupil, Miller Fisher syndrome, cranial nerve palsies, of which sixth nerve is most common, and cerebrovascular accident with vision loss. There have been numerous reports of acute angle closure glaucoma from prone position in COVID-19 pneumonia patients.[2]

Apart from the direct effects due to COVID-19 or associated hypercoagulable states, the medications used for COVID-19 treatment can also cause ocular toxicities. Chloroquine and hydroxychloroquine can lead to corneal deposits, posterior subcapsular lenticular opacity, ciliary body dysfunction, macular pigment loss, peripheral bony spicules, vascular attenuation, and optic disc pallor. HIV protease inhibitors such as lopinavir/ritonavir may cause the reactivation of autoimmune conditions. Roe et al. described a case of bilateral macular retinal pigment epitheliopathy with parafoveal telangiectasias and intraretinal crystal deposits after long-term therapy with ritonavir.[3] Interferon has been associated with retinopathy, nonarteritic anterior ischemic optic neuropathy, neuromyelitis optica, optic neuritis, cystoid macular edema, Vogt–Koyanagi–Harada disease, abducens, and oculomotor nerve palsy, glaucoma, and retinal vein thrombosis.[4] Tocilizumab has been reported to produce viral conjunctivitis, ophthalmic herpes zoster infection, retinal hemorrhages, cotton wool spots, HTLV-1 uveitis, and bilateral papilledema.[4] Systemic corticosteroids are known to cause cataracts, glaucoma, blue sclera in children, hypertensive retinopathy, papilledema, and central serous chorioretinopathy.[5] Intravenous immunoglobulin has been reported to cause central retinal vein occlusion. These side effects are rare and not expected to be seen with a brief period of use for COVID-19; however, as ophthalmologists and treating physicians, we need to be aware of these side effects.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Suvvari TK, Kumar Kandula VD. Ocular symptoms and clinical profile associated with COVID-19. Pan Am J Ophthalmol 2021;3:11.  Back to cited text no. 1
  [Full text]  
2.
Nerlikar RR, Palsule AC, Vadke S. Bilateral Acute Angle Closure Glaucoma after Prone Position Ventilation for COVID 19 Pneumonia. J Glaucoma. 2021 Apr 28. doi: 10.1097/IJG.0000000000001864. Epub ahead of print. PMID: 33927149.  Back to cited text no. 2
    
3.
Roe RH, Jumper JM, Gualino V, Wender J, McDonald HR, Johnson RN, et al. Retinal pigment epitheliopathy, macular telangiectasis, and intraretinal crystal deposits in HIV-positive patients receiving ritonavir. Retina 2011;31:559-65.  Back to cited text no. 3
    
4.
M Castillejo Becerra C, Ding Y, Kenol B, Hendershot A, Meara AS. Ocular side effects of antirheumatic medications: A qualitative review. BMJ Open Ophthalmol 2020;5:e000331.  Back to cited text no. 4
    
5.
Renfro L, Snow JS. Ocular effects of topical and systemic steroids. Dermatol Clinics 1992;10:505-12.  Back to cited text no. 5
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References

 Article Access Statistics
    Viewed688    
    Printed6    
    Emailed0    
    PDF Downloaded51    
    Comments [Add]    

Recommend this journal